< Back to front page Text size – +
Posted by Dr. Sushrut Jangi November 11, 2013 04:43 PM
This is the case of a real patient seen in a Boston hospital. After reading the case, I invite you to think through the facts and try to determine a diagnosis in the comments section below. The answer will be posted Friday.
"I had just come back from Israel," she tells me. "Oh, it was a very exciting trip! Everyone was trying to talk to me in Hebrew, even though I didn't know the language myself. It was a beautiful place and I met a lot of interesting people. But," she goes on, "I do remember being tired a lot. The hardest part was getting into and out of the bus."
That's when things started, she says. "I had a rash on my legs. I remember that, on the front of my legs, both sides. It didn't go up to my thighs. I went to see my doctor."
"What did they do for you?" I ask her.
"I don't remember what we did about the rash. It just went away. It was all very strange. I knew, even back then, that I had some kind of situation."
Little things, she says. The most ordinary things can warn us, scare us, transform us during illness.
Grace (as I'll call her) is 80 years old, but you wouldn't know it. She has a lively and vibrant voice and manages the house by herself. "People say everyone in my family looks younger than they are," she laughs. She lives in Newton and has raised her two children in Brookline.
Little things kept happening to Grace after she returned from her trip in 2005. "For me, it was chairs," she says. "I'd be sitting in a chair, at a restaurant, at a movie theater, with other people. But when it came time for me to get up, I had a hard time. I would look around and compare myself to other people. I'd see other people my age standing up from a chair without a problem. They had no difficulty. Chairs! I couldn't understand why they were giving me such a hard time!"
"What was hard about it?" I ask her. "What were you feeling when you tried to get out of the chair? Did it feel like your legs were heavy, like lead?"
"No," she replies. "Nothing like that. Not like they were asleep. I just felt like my legs were going on me. Like they were going to buckle. Sometimes, I'd start to stand, and halfway up I couldn't do it anymore. I couldn't go the whole way. I would sit down again. Sometimes I thought I was going to drop to the ground. I noticed that certain chairs made it easier. For instance, when the chairs had arms. I could support myself that way, push myself up. Or if the chair was higher up. Like a barstool. So I started putting a cushion under me. That made it easier to stand up."
So it was your legs, mostly. Your leg muscles that had suddenly gone weak.
She agrees with that.
"But was there anything else? Did you notice your arms were weak too? Did you have trouble combing your hair?"
"No. But there were a few other things," she recalls then. "I had a few falls. The worst fall, I was in my house. My feet gave out. I fell. Fractured my hand. My ankle would just go on me. I started to feel unstable walking."
Were you dizzy? Trouble breathing? Trouble swallowing?
No, again. "Oh," she says. "I used to be on Lipitor. You know, for high cholesterol. Then I started getting pains in my quadriceps. That can happen from Lipitor. So they stopped that. They switched me to simvastatin."
Grace does know her diagnosis now.
But still, the most ordinary, familiar places feel like uncharted terrain. "I went to the Newton public library recently. I went to get out of the car, and I just started sliding. A woman saw me. She had a little child with her, but she helped me up."
“And later that day," Grace says, "I went to a CVS. I was in an aisle, pushing a shopping cart, and I just fell to the ground. I sat there on the ground, crying, thinking my life was over.”
Can you figure out what was happening to Grace?
The author is solely responsible for the content.
About the authorSushrut Jangi is an internist at Beth Israel Deaconess Medical Center and an editorial fellow at The New England Journal of Medicine. More »
Recent blog posts
[an error occurred while processing this directive]